Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 13, NWS Great Falls, MT

March 9, 2023Beaverhead County, Madison County, Montana

NWS Great Falls, MT issued this high wind warning at Mar 9, 2023, 3:05 AM MST for Beaverhead County, Madison County, Montana. It took effect at Mar 10, 2023, 12:00 AM MST. It was in force for 19 hr. 36 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2023, 3:05 AM MST (10:05 UTC)
In effect from
Mar 10, 2023, 12:00 AM MST
Expired
Mar 10, 2023, 7:19 PM MST
In force
19 hr
Issued by
NWS Great Falls, MT

Counties Beaverhead County, MT, Madison County, MT

The radar

The Pocatello radar (KSFX), 236 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 6:04 AM MSTNON-TSTM WND GST 563 Wnw Cameron, MTVIA AMBIENT WEATHER.
Mar 10, 7:00 AM MSTSNOW 0.42 Ene Norris, MTCOCORAHS STATION MT-MD-12 2 ENE NORRIS.
Mar 10, 10:30 AM MSTNON-TSTM WND GST 554 Se Virginia City, MTMESONET STATION MTM17 BLM - VIRGINIA CITY.
Mar 10, 12:15 PM MSTNON-TSTM WND GST 545 Nne Cameron, MTAWOS STATION KEKS ENNIS BIG SKY AWOS.
Mar 10, 12:15 PM MSTNON-TSTM WND GST 554 Se Virginia City, MTMESONET STATION MTM17 BLM - VIRGINIA CITY.
Mar 10, 12:59 PM MSTNON-TSTM WND GST 514 Ne Lima, MTMESONET STATION LMRM8 ANTELOPE RAWS.
Mar 10, 1:00 PM MSTNON-TSTM WND GST 556 Wsw Big Sky, MTMESONET STATION YCTIM YELLOWSTONE CLUB - AVALANCHE.
Mar 10, 1:00 PM MSTSNOW 3Lemhi Ridge, MTSNOTEL AUTOMATED EQUIPMENT AT LEMHI RIDGE ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 3 INCHES. STATION ELEVATION: 7666 FT.
Mar 10, 1:55 PM MSTNON-TSTM WND GST 521 N Raynolds Pass, MTMESONET STATION MTRAY RAYNOLDS PASS (MT DOT).
Mar 10, 1:55 PM MSTNON-TSTM WND GST 555 Nne Cameron, MTAWOS STATION KEKS ENNIS BIG SKY AWOS.
Mar 10, 1:59 PM MSTNON-TSTM WND GST 54Monida, MTMESONET STATION MTMQM MONIDA PASS (MT DOT).
Mar 10, 2:00 PM MSTNON-TSTM WND GST 776 Wsw Big Sky, MTMESONET STATION YCTIM YELLOWSTONE CLUB - AVALANCHE.
Mar 10, 2:00 PM MSTSNOW 4Beagle Springs, MTSNOTEL AUTOMATED EQUIPMENT AT BEAGLE SPRINGS ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 4 INCHES. STATION ELEVATION: 8773 FT.
Mar 10, 2:02 PM MSTNON-TSTM WND GST 586 Nnw Lakeview, MTMESONET STATION RRDM8 RED ROCK RAWS.
Mar 10, 2:27 PM MSTNON-TSTM WND GST 534 Nne Mcallister, MTMESONET STATION MTNOR NORRIS HILL (MT DOT).
Mar 10, 2:35 PM MSTNON-TSTM WND GST 625 Nne Cameron, MTAWOS STATION KEKS ENNIS BIG SKY AWOS.
Mar 10, 3:00 PM MSTNON-TSTM WND GST 618 Ne Bannack, MTMESONET STATION MTM14 BLM - ARGENTA.
Mar 10, 3:00 PM MSTSNOW 3Bloody Dick, MTSNOTEL AUTOMATED EQUIPMENT AT BLOODY DICK ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 3 INCHES. STATION ELEVATION: 7570 FT.
Mar 10, 3:00 PM MSTSNOW 4Mule Creek, MTSNOTEL AUTOMATED EQUIPMENT AT MULE CREEK ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 4 INCHES. STATION ELEVATION: 8331 FT.
Mar 10, 3:00 PM MSTSNOW 4Tepee Creek, MTSNOTEL AUTOMATED EQUIPMENT AT TEPEE CREEK ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 4 INCHES. STATION ELEVATION: 8056 FT.
Mar 10, 3:00 PM MSTSNOW 5Albro Lake, MTSNOTEL AUTOMATED EQUIPMENT AT ALBRO LAKE ESTIMATED AN EVENT TOTAL OF 5 INCHES OF SNOW. STATION ELEVATION: 8603 FT.
Mar 10, 3:02 PM MSTNON-TSTM WND GST 606 Nnw Lakeview, MTMESONET STATION RRDM8 RED ROCK RAWS.
Mar 10, 3:05 PM MSTNON-TSTM WND GST 6121 Sw Lima, MTMESONET STATION HRKM8 HARKNESS RAWS.
Mar 10, 3:18 PM MSTHIGH SUST WINDS 404 Nne Mcallister, MTMESONET STATION MTNOR NORRIS HILL (MT DOT). SUSTAINED WINDS AVERAGED 40 MPH OVER THE PAST HOUR AT THE NORRIS HILL DOT. PEAK WIND GUST WAS 55 MPH AT 248 PM.
Mar 10, 3:18 PM MSTNON-TSTM WND GST 544 Nne Mcallister, MTMESONET STATION MTNOR NORRIS HILL (MT DOT).
Mar 10, 3:30 PM MSTNON-TSTM WND GST 674 Se Virginia City, MTMESONET STATION MTM17 BLM - VIRGINIA CITY.
Mar 10, 3:40 PM MSTNON-TSTM WND GST 601 N Raynolds Pass, MTMESONET STATION MTRAY RAYNOLDS PASS (MT DOT).
Mar 10, 3:48 PM MSTNON-TSTM WND GST 645 Ene Dillon, MTASOS STATION KDLN DILLON AIRPORT.
Mar 10, 4:00 PM MSTNON-TSTM WND GST 602 Wsw Laurin, MTMESONET STATION RBYM 1.7 W LAURIN (AGRIMET).
Mar 10, 4:00 PM MSTSNOW 2Clover Meadow, MTSNOTEL AUTOMATED EQUIPMENT AT CLOVER MEADOW ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 2 INCHES. STATION ELEVATION: 8727 FT.
Mar 10, 4:00 PM MSTSNOW 5Divide, MTSNOTEL AUTOMATED EQUIPMENT AT DIVIDE ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 5 INCHES. STATION ELEVATION: 7810 FT.
Mar 10, 5:00 PM MSTSNOW 3Short Creek, MTSNOTEL AUTOMATED EQUIPMENT AT SHORT CREEK ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 3 INCHES. STATION ELEVATION: 6993 FT.
Mar 10, 5:00 PM MSTSNOW 5Lakeview Ridge, MTSNOTEL AUTOMATED EQUIPMENT AT LAKEVIEW RIDGE ESTIMATED AN EVENT TOTAL SNOW AMOUNT OF 5 INCHES. STATION ELEVATION: 7193 FT.
Mar 10, 5:00 PM MSTSNOW 6Lone Mountain, MTSNOTEL AUTOMATED EQUIPMENT AT LONE MOUNTAIN ESTIMATED AN EVENT AND 24-HOUR TOTAL SNOW AMOUNT OF 6 INCHES. STATION ELEVATION: 8571 FT.
Mar 10, 5:12 PM MSTNON-TSTM WND GST 654 Nne Mcallister, MTMESONET STATION MTNOR NORRIS HILL (MT DOT). PEAK WIND GUST 65 MPH. SUSTAINED WIND AT 48 MPH.
Mar 10, 5:15 PM MSTNON-TSTM WND GST 674 Se Virginia City, MTMESONET STATION MTM17 BLM - VIRGINIA CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS75 KTFX 091005
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
305 AM MST Thu Mar 9 2023

MTZ325-328-100000-
/O.UPG.KTFX.HW.A.0009.230310T0600Z-230311T1200Z/
/O.NEW.KTFX.HW.W.0013.230310T0700Z-230311T0700Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Including the following locations: Dillon, Cameron, Waterloo,
McAllister, Bannack, Jeffers, Glen, Ennis, and Norris
305 AM MST Thu Mar 9 2023

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MST 
FRIDAY NIGHT...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...The Madison and Beaverhead River Valleys.

* WHEN...From Midnight tonight to Midnight MST Friday Night.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates..

&&

$$

Hoenisch
4 follow-up statements
522 
WWUS75 KTFX 092103
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
203 PM MST Thu Mar 9 2023

MTZ325-328-101215-
/O.CON.KTFX.HW.W.0013.230310T0700Z-230311T0700Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Including the following locations: Waterloo, Dillon, Cameron,
Glen, McAllister, Norris, Bannack, Ennis, and Jeffers
203 PM MST Thu Mar 9 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 
MIDNIGHT MST FRIDAY NIGHT...

* WHAT...South winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...The Madison and Beaverhead River Valleys.

* WHEN...From Midnight tonight to Midnight MST Friday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The high winds will result in some areas of 
  blowing snow. In addition, bursts of heavy snow may result in 
  significantly reduced visibility at times Friday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Ludwig
109 
WWUS75 KTFX 100931
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
231 AM MST Fri Mar 10 2023

MTZ325-328-110015-
/O.CON.KTFX.HW.W.0013.000000T0000Z-230311T0700Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Including the following locations: Glen, Bannack, Ennis, Jeffers,
Cameron, Norris, McAllister, Dillon, and Waterloo
231 AM MST Fri Mar 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...The Madison and Beaverhead River Valleys.

* WHEN...Until Midnight MST tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing snow will cause periods of 
  significantly reduced visibility, especially this afternoon with 
  heavier bursts of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
782 
WWUS75 KTFX 102107
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
207 PM MST Fri Mar 10 2023

MTZ325-328-110700-
/O.CON.KTFX.HW.W.0013.000000T0000Z-230311T0700Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Including the following locations: Cameron, Norris, Ennis,
McAllister, Bannack, Glen, Dillon, Waterloo, and Jeffers
207 PM MST Fri Mar 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...The Madison and Beaverhead River Valleys.

* WHEN...Until Midnight MST tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing snow will cause periods of 
  significantly reduced visibility, especially this afternoon with 
  heavier bursts of snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates..

&&

$$

Fogleman
974 
WWUS75 KTFX 110219
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
719 PM MST Fri Mar 10 2023

MTZ325-328-110330-
/O.CAN.KTFX.HW.W.0013.000000T0000Z-230311T0700Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Including the following locations: Norris, Jeffers, Waterloo,
Bannack, McAllister, Glen, Ennis, Cameron, and Dillon
719 PM MST Fri Mar 10 2023

...HIGH WIND WARNING IS CANCELLED...

The threat for high winds has ended.

$$

Brusda

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 8, 10:45 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 8, 10:45 PM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1045 PM MST Wed Mar 8 2023

Updated Aviation Discussion

.SYNOPSIS...
Light east to northeasterly flow at the surface will maintain low
clouds, patchy fog, and periods of light snow through Thursday
morning, especially over the plains. A stronger Pacific system and
an attendant cold front arrives Friday into Saturday and brings
gusty winds, snow, and even some mixed precipitation for the first
half of the weekend. High pressure and drier conditions are expected
Sunday into early next week, with temperatures warming back to near
average by Monday.

&&

.UPDATE...
Updated forecast is out. Light snow continues to fall over much of
North Central MT this evening. Pops were adjusted up. Snowfall
rates are around 0.2 inches per hour. Thus another 1 to 2 inches
of snowfall overnight looks on track for North Central MT, and the
winter weather advisory will continue. Scattered snow showers
will develop over Southwest MT, mostly after Midnight. Most of the
snow should exit the CWA by mid morning Thursday. A short dry
period expected Thursday afternoon, then a strong system will move
into the CWA for Thursday night/Friday with wind/snow concerns.
The period of heaviest snowfall looks to be Friday afternoon and
evening, likely having an impact on the Friday evening commute.
Snowfall rates could approach 1 inch per hour during the peak period
of heavy snowfall. Winter storm/high wind watches have been issued
for Southwest MT for this event, with additional winter highlights
likely further north. Brusda

&&

.AVIATION...
1045 PM MST Wed Mar 8 2023 (09/06Z TAF Period)

Low clouds and areas of light snow persist across most of the area
tonight with IFR ceilings/visibility most widespread across north-
central MT while MVFR to occasional IFR is expected across SW MT.
Areas of light snow diminish early Thursday morning for most areas
with improving ceilings later Thursday morning, though low clouds
may persist later across north-central MT. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 300 PM MST Wed Mar 8 2023/ Remainder of this afternoon
through Thursday...Shortwaves rotating around a broad Pacific
trough will combine with east/northeasterly upslope flow for
continued periods of light snow over much of Central/North-Central
Montana through Thursday morning. Model guidance has struggled
with the situation and will likely continue to do so for the
remainder of the event. The persistent snow and the anticipation
of wet roads freezing up this evening has prompted me to expand
the Winter Weather Advisory to include all of North- Central
Montana and make it effective immediately. Snow totals aren't very
impressive to say the least, but impacts are anticipated given
the aforementioned factors. Southwestern locations are expected to
see snow as well tonight, but it looks to be a little less
consistent, so I held off on issuing highlights there. Snow is
expected to quickly diminish Thursday morning, yielding a brief
quiet period through Thursday evening.

Thursday evening through Saturday night...Moisture ahead of the
next shortwave trough will approach the region Thursday night.
Snow and some mixed precipitation will move form southwest to
northeast Thursday night into Friday. All locations will have at
least some impacts from winter weather Friday into Saturday as a
warm front followed by a vigorous Pacific cold front traverse the
region. For now I concentrated on the areas that are anticipated
to be impacted the most, namely Southwestern Montana. Areas south
of I90 will be impacted by strong winds and or snow. Probabilities
of wind gusts over 55 mph are exceeding 50% for the north to
south oriented valleys and some mountain areas south of I90. This
will occur as a stripe of 50 kt + H700 winds funnel ahead of the
Pacific cold front. A High Wind Watch was issued for zones 328 and
325 (Dillon/Ennis valleys), which runs from 11 pm MST Thursday
through 5 am MST Saturday. For areas expecting snow, zones 329/330
(Gallatin/Madison ranges/Southern Beaverhead/Ruby Mountains), a
Winter Storm Watch was issued form 5 pm MST Thursday through 5 am
MST Saturday morning. The heaviest snow will be over mountain
areas and the West Yellowstone area, but I'm very concerned about
significant blowing snow issues over the Monida Pass area despite
lower forecast totals. Snow will wrap up for most locations on
Saturday, except along the immediate eastern slopes for the Rocky
Mountain Front. Also, gusty winds will persist through the day on
Saturday as strong westerly flow continues in the wake of the
passing front.

Sunday through next Wednesday...Ensembles are in good agreement
with upper level ridging building in Sunday through early Tuesday,
resulting in drier conditions. Temperatures will moderate to near
or slightly above average by Monday, though the warm up will
initially be slowed by low level easterly flow, especially over
the plains on Sunday. The next shortwave, cooler temperatures, and
chance for snow arrives late Tuesday into Wednesday. -RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  11  29  17  33 / 100  40  10  60
CTB   4  22  10  25 / 100  40  10  70
HLN   9  33  20  43 /  40  10  10  60
BZN   7  30  15  43 /  40  10  20  60
WYS   1  26  11  37 /  50  30  80 100
DLN   7  30  20  42 /  20  10  20  60
HVR   8  22  10  27 / 100  50   0  70
LWT  10  24  13  33 / 100  50  10  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM MST Thursday for Bears Paw
Mountains and Southern Blaine-Cascade County below 5000ft-East
Glacier Park Region-Eastern Glacier, Western Toole, and Central
Pondera-Eastern Pondera and Eastern Teton-Eastern Toole and
Liberty-Fergus County below 4500ft-Gates of the Mountains-Hill
County-Judith Basin County and Judith Gap-Little Belt and
Highwood Mountains-Northern Blaine County-Northern High Plains-
Snowy and Judith Mountains-Southern High Plains-Southern Rocky
Mountain Front-Western and Central Chouteau County.

Winter Storm Watch from Thursday afternoon through late Friday
night for Gallatin and Madison County Mountains and Centennial
Mountains-Ruby Mountains and Southern Beaverhead Mountains.

High Wind Watch from Thursday evening through late Friday night
for Beaverhead and Western Madison below 6000ft-Madison River
Valley.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:59 AM MSTWinter Storm WatchTFXBlaine, Chouteau, Glacier, Hill, Liberty, Pondera and 1 more11 hr
Mar 9, 2:59 AM MSTWinter Storm WarningTFXBeaverhead, Blaine, Cascade, Chouteau, Gallatin, Glacier and 7 more48 hr
Mar 9, 2:19 PM MSTWinter Weather AdvisoryTFXBeaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 11 more49 hr

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.